Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 31, 2018, 9:37 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 9:37 PM EDT (01:37 UTC)
- Expired
- Jun 1, 2018, 12:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2231 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WGUS54 KMRX 010137
FFWMRX
TNC107-123-010430-
/O.NEW.KMRX.FF.W.0008.180601T0137Z-180601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
937 PM EDT THU MAY 31 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
McMinn County in east Tennessee...
Western Monroe County in east Tennessee...
* Until 1230 AM EDT.
* At 937 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Athens, Sweetwater, Madisonville, Etowah, Englewood, Tellico
Plains, Niota, Coker Creek, Clear Water, Murray Store, Bullet
Creek, Mount Vernon, Citico and Riceville.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3524 8436 3526 8443 3545 8479 3564 8463
3565 8459 3563 8458 3563 8456 3564 8454
3562 8451 3563 8450 3540 8408 3527 8422
3522 8429 3521 8429 3522 8432 3521 8433
$$
DGS1 follow-up statement
404
WGUS74 KMRX 010306
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
1106 PM EDT THU MAY 31 2018
TNC107-123-010430-
/O.CON.KMRX.FF.W.0008.000000T0000Z-180601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McMinn TN-Monroe TN-
1106 PM EDT THU MAY 31 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
MCMINN AND WESTERN MONROE COUNTIES...
At 1106 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to three inches of rain have already fallen. Flash flooding
is expected to begin shortly.
Some locations that will experience flooding include...
Athens, Sweetwater, Madisonville, Etowah, Englewood, Tellico Plains,
Niota, Coker Creek, Clear Water, Murray Store, Bullet Creek, Mount
Vernon, Citico and Riceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3524 8436 3526 8443 3545 8479 3564 8463
3565 8459 3563 8458 3563 8456 3564 8454
3562 8451 3563 8450 3540 8408 3527 8422
3522 8429 3521 8429 3522 8432 3521 8433
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:14 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 31, 6:14 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Morristown TN 614 PM EDT Thu May 31 2018 .DISCUSSION...Quick update to the forecast to raise POPs quite a bit than what was previously forecast. Areas along and north of I-40 raised to categorical and just south of I-40 raised to likely. This is all to account for the showers and storms currently seen on radar. Also raised QPF quite a bit for these areas as well, generally around half an inch for most places. Some areas will see more and some less. Storms not overly strong at this hour. However, still a threat for isolated wind damage and flooding as some of these storms have moderate to heavy rainfall. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 86 70 87 / 50 60 60 20 Knoxville McGhee Tyson Airport, TN 70 84 69 87 / 80 60 60 40 Oak Ridge, TN 70 84 69 87 / 80 60 40 30 Tri Cities Airport, TN 66 81 65 81 / 80 60 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && SR
Hazardous weather outlook, May 31, 3:22 PM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 322 PM EDT Thu May 31 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 322 PM EDT Thu May 31 2018 /222 PM CDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to marginally severe storms will be possible this afternoon across the Southern Appalachians. The main impacts with these storms will be damaging winds and hail up to quarter size. Heavy downpours on an already saturated ground will lead to areas of localized flash flooding, especially in areas of poor drainage. Another round of showers and storms will move in late tonight into early Friday morning. The threats with these storms will once again be damaging winds and hail up to quarter size. Best chances for severe weather this evening will be north of I-40 and west of I-75. Heavy rainfall will once again lead to the possibility of localized flash flooding, especially in areas of poor drainage. A flood warning remains in effect for areas in southwest North Carolina along the Hiawasse River and associated tributaries related to the higher than normal dam release from Lake Chatuge. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will move across the forecast area Friday afternoon into Friday night. Some strong to severe storms could occur, especially north of the Knoxville area, Friday evening. Damaging winds would be the main concern, with some hail possibly occurring as well. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed this afternoon and evening.
In the hours before
Local storm report, May 31, 7:33 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG MOHAWK 36.20N 83.06W
05/31/2018 GREENE TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&
DHLocal storm report, May 31, 7:38 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/31/2018 GRAINGER TN 911 CALL CENTER
SEVERAL TREES DOWN AND POWER LINES DOWN.
&&
DHLocal storm report, May 31, 7:46 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG JEFFERSON CITY 36.12N 83.49W
05/31/2018 JEFFERSON TN 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS THE COUNTY.
&&
DHLocal storm report, May 31, 7:47 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM FLASH FLOOD HUNTSVILLE 36.41N 84.49W
05/31/2018 SCOTT TN 911 CALL CENTER
HIGHWAY 63 HAS HIGH WATER OVER THE ROADWAY.
&&
DHLocal storm report, May 31, 7:58 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG UNICOI 36.19N 82.35W
05/31/2018 UNICOI TN 911 CALL CENTER
A FEW TREES DOWN.
&&
DHSpecial weather statement, May 31, 9:16 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
816 PM CDT THU MAY 31 2018
TNZ081-082-010200-
Sequatchie TN-Bledsoe TN-
816 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL 900 PM CDT...
At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pikeville to Gruetli-Laager.
Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Dunlap, Pikeville, Palio, Fall Creek Falls State Park, Brayton,
Melvine, Mount Crest, Cagle and Old Cumberland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3554 8554 3555 8546 3557 8542 3572 8526
3576 8526 3577 8504 3575 8503 3576 8492
3568 8499 3568 8498 3557 8511 3553 8510
3551 8513 3548 8513 3533 8526 3531 8556
3541 8549 3543 8554 3549 8554 3551 8558
TIME...MOT...LOC 0116Z 248DEG 30KT 3561 8531 3538 8566
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:47 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 25 min |
| May 31, 9:16 PM EDT | Special Weather Statement | MRX | Bledsoe, Sequatchie | 44 min |
| May 31, 9:53 PM EDT | Flash Flood Warning | MRX | Bledsoe, McMinn, Meigs, Rhea | 3 hr |
| May 31, 10:25 PM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 29 min |
| May 31, 10:29 PM EDT | Special Weather Statement | MRX | Polk | 61 min |
| May 31, 10:46 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn, Polk | 3 hr |
| Jun 1, 6:05 AM EDT | Special Weather Statement | MRX | Scott | 55 min |
| Jun 1, 6:21 AM EDT | Special Weather Statement | MRX | Campbell, Claiborne | 54 min |
| Jun 1, 6:54 AM EDT | Special Weather Statement | MRX | Bledsoe, Rhea, Sequatchie | 66 min |
| Jun 1, 7:53 AM EDT | Special Weather Statement | MRX | Loudon, Rhea, Roane | 52 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.